Annals of Operations Research

, Volume 189, Issue 1, pp 255–276 | Cite as

Multilevel Monte Carlo for stochastic differential equations with additive fractional noise

  • Peter E. KloedenEmail author
  • Andreas Neuenkirch
  • Raffaella Pavani


We adopt the multilevel Monte Carlo method introduced by M. Giles (Multilevel Monte Carlo path simulation, Oper. Res. 56(3):607–617, 2008) to SDEs with additive fractional noise of Hurst parameter H>1/2. For the approximation of a Lipschitz functional of the terminal state of the SDE we construct a multilevel estimator based on the Euler scheme. This estimator achieves a prescribed root mean square error of order ε with a computational effort of order ε −2.

SDEs with additive noise Fractional Brownian motion Multilevel Monte Carlo Euler scheme Malliavin calculus 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abramowitz, M., & Stegun, I. A. (1964). Handbook of mathematical functions with formulas, graphs and mathematical tables. U.S. Department of Commerce: Washington. Google Scholar
  2. Baudoin, F., & Coutin, L. (2007). Operators associated with a stochastic differential equation driven by fractional Brownian motions. Stochastic Processes and Their Applications, 117, 550–574. CrossRefGoogle Scholar
  3. Benth, F. E. (2003). On arbitrage-free pricing of weather derivatives based on fractional Brownian motion. Applied Mathematical Finance, 10, 303–324. CrossRefGoogle Scholar
  4. Brody, D., Syroka, J., & Zervos, M. (2002). Dynamical pricing of weather derivatives. Quantitative Finance, 2, 189–198. CrossRefGoogle Scholar
  5. Coeurjolly, J. F. (2000). Simulation and identification of the fractional Brownian motion: a bibliographical and comparative study. Journal of Statistical Software, 5, 1–53. Google Scholar
  6. Craigmile, P. F. (2003). Simulating a class of stationary Gaussian processes using the Davies-Harte algorithm, with application to long memory processes. Journal of Time Series Analysis, 24, 505–511. CrossRefGoogle Scholar
  7. Denk, G., Meintrup, D., & Schäffler, S. (2001). Transient noise simulation: modeling and simulation of 1/f-noise. In K. Antreich et al. (Eds.), Int. ser. numer. math. : Vol. 146. Modeling, simulation, and optimization of integrated circuits (pp. 251–267). Basel: Birkhäuser. Google Scholar
  8. Denk, G., & Winkler, R. (2007). Modelling and simulation of transient noise in circuit simulation. Mathematical and Computer Modelling of Dynamical Systems, 13(4), 383–394. CrossRefGoogle Scholar
  9. Duffie, D., & Glynn, P. (1995). Efficient Monte Carlo simulation of security prices. Annals of Applied Probability, 5(4), 897–905. CrossRefGoogle Scholar
  10. Garrido Atienza, M. J., Kloeden, P. E., & Neuenkirch, A. (2009). Discretization of the attractor of a system driven by fractional Brownian motion. Applied Mathematics & Optimization, 60(2), 151–172. CrossRefGoogle Scholar
  11. Giles, M. (2008). Multilevel Monte Carlo path simulation. Operations Research, 56(3), 607–617. CrossRefGoogle Scholar
  12. Giles, M. (2007). Improved multilevel Monte Carlo convergence using the Milstein scheme. In A. Keller et al. (Eds.), Monte Carlo and quasi-Monte Carlo methods 2006. Proceedings (pp. 343–354). Berlin: Springer. Google Scholar
  13. Gradinaru, M., & Nourdin, I. (2009, to appear). Milstein’s type scheme for fractional SDEs. Annales de l’Institut Henri Poincaré (B): Probability and Statistics. Google Scholar
  14. Guasoni, P. (2006). No arbitrage with transaction costs, with fractional Brownian motion and beyond. Mathematical Finance, 16, 569–582. CrossRefGoogle Scholar
  15. Imkeller, P. (2008). IMPAN lecture notes : Vol. 1. Malliavin’s calculus and applications in stochastic control and finance. Warsaw: Polish Academy of Science, Institute of Mathematics. Google Scholar
  16. Jolis, M. (2007). On the Wiener integral with respect to the fractional Brownian motion on an interval. Journal of Mathematical Analysis and Applications, 330, 1115–1127. CrossRefGoogle Scholar
  17. Kloeden, P. E., & Platen, E. (1999). Numerical solution of stochastic differential equations, 3rd ed. Berlin: Springer. Google Scholar
  18. Kou, S. C. (2008). Stochastic modeling in nanoscale biophysics: subdiffusion within proteins. Annals of Applied Statistics, 2(2), 501–535. CrossRefGoogle Scholar
  19. Milstein, G. N. (1995). Numerical integration of stochastic differential equations. Dordrecht: Kluwer Academic. Google Scholar
  20. Mishura, Y., & Shevchenko, G. (2008). The rate of convergence for Euler approximations of solutions of stochastic differential equations driven by fractional Brownian motion. Stochastics, 80(5), 489–511. Google Scholar
  21. Neuenkirch, A. (2006). Optimal approximation of SDE’s with additive fractional noise. Journal of Complexity, 22, 459–474. CrossRefGoogle Scholar
  22. Neuenkirch, A. (2008). Optimal pointwise approximation of stochastic differential equations driven by fractional Brownian motion. Stochastic Processes and Their Applications, 118(12), 2294–2333. CrossRefGoogle Scholar
  23. Neuenkirch, A., & Nourdin, I. (2007). Exact rate of convergence of some approximation schemes associated to SDEs driven by a fBm. Journal of Theoretical Probability, 20(4), 871–899. CrossRefGoogle Scholar
  24. Nourdin, I. (2005). Schémas d’approximation associés à une équation différentielle dirigée par une fonction höldérienne; cas du mouvement Brownien fractionnaire. Comptes Rendus de l’Académie des Sciences. Série I. Mathématique, 340(8), 611–614. Google Scholar
  25. Nualart, D. (2006). The Malliavin calculus and related topics, 2nd ed. Berlin: Springer. Google Scholar
  26. Nualart, D., & Saussereau, B. (2009). Malliavin calculus for stochastic differential equations driven by fractional Brownian motion. Stochastic Processes and Their Applications, 119(2), 391–409. CrossRefGoogle Scholar
  27. Young, L. C. (1936). An inequality of Hölder type connected with Stieltjes integration. Acta Mathematica, 67, 251–282. CrossRefGoogle Scholar
  28. Zähle, M. (2005). Stochastic differential equations with fractal noise. Mathematische Nachrichten, 278(9), 1097–1106. CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Peter E. Kloeden
    • 1
    Email author
  • Andreas Neuenkirch
    • 2
  • Raffaella Pavani
    • 3
  1. 1.Institut für MathematikJohann Wolfgang Goethe UniversitätFrankfurt am MainGermany
  2. 2.Fakultät für MathematikTechnische Universität DortmundDortmundGermany
  3. 3.Dipartimento di MatematicaPolitecnico di MilanoMilanoItaly

Personalised recommendations